California, 2007

Heavy Snow in California, December 8 to 9, 2007

December 8 to 9, 2007 · NWS SGX · 1 event in 1 county or zone

A winter storm brought snow to the mountains of Southern California. The heaviest snow fell in Pine Cove where a trained spotter reported 17 inches of total accumulation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A winter storm brought snow to the mountains of Southern California. The heaviest snow fell in Pine Cove where a trained spotter reported 17 inches of total accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 8, 8:55 AM PST, 35 minutes earlier.

Area forecast discussion, Dec 8, 8:55 AM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
855 AM PST SAT DEC 8 2007

.SYNOPSIS...A MOIST UNSTABLE AIR MASS WILL CONTINUE SCATTERED
SHOWERS TODAY. A COLD STORM WILL DROP SOUTH ALONG THE COAST TONIGHT
AND SUNDAY MORNING BRINGING MORE RAIN AND POSSIBLE THUNDERSTORMS.
THE RAIN COULD BE LOCALLY HEAVY LATE TONIGHT AND SUNDAY MORNING. IT
WILL BE COLDER WITH LOW SNOW LEVELS BY EARLY SUNDAY. HIGH PRESSURE
AND PERIODS OF OFFSHORE FLOW WILL BRING DRY AND WARMER WEATHER WITH
LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES
DURING THE EARLY TO MIDDLE PART OF NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

SATELLITE IMAGERY AND RADAR SHOW NUMEROUS SHOWERS MOVING THROUGH SAN
DIEGO COUNTY THIS MORNING BUT CLEARING ACROSS ORANGE COUNTY...THE
INLAND EMPIRE...AND OFF THE COAST. THE 12Z SOUNDING FROM MIRAMAR
SHOWED UNIDIRECTIONAL FLOW FROM THE SURFACE TO NEAR 13K FT AND A
MODERATELY UNSTABLE PROFILE WITH NEAR 1/2 INCH OF PRECIPITABLE
WATER. SNOW HAS BEEN FALLING IN THE MOUNTAINS ABOVE 3500 FT WITH
SOME ONE AND TWO INCH ACCUMULATIONS REPORTED.

WATER VAPOR IMAGERY SHOWS A TROUGH AXIS HAS JUST MOVED EAST OF THE
AREA THIS MORNING. THIS SHOULD ALLOW SOME DRYING AND SOME SUN IN
MOST AREAS AS IT PASSES TO THE EAST. THE MOUNTAINS AND FOOTHILLS
WILL BE THE EXCEPTION AS MOIST UPSLOPE FLOW CONTINUES CLOUDS/FOG AND
OCCASIONAL SHOWERS IN SOME AREAS. THE SNOW LEVEL SHOULD BE NEAR 4000
FEET WITH LITTLE ACCUMULATION EXPECTED AFTER THIS MORNING.
CONDITIONS WILL BE FAVORABLE FOR ISLAND BANDING THROUGHOUT THE DAY
SO AREAS DOWNWIND OF THE ISLANDS IN SAN DIEGO COUNTY WILL BE
PARTICULARLY SUSCEPTIBLE TO CONTINUED SHOWER DEVELOPMENT.

WATER VAPOR IMAGERY SHOWS THE NEXT SYSTEM OF CONCERN GATHERING
STRENGTH OFF THE OREGON COAST THIS MORNING. IT APPEARS ON TRACK TO
BRING US ANOTHER ROUND OF WEATHER BEGINNING TONIGHT AND CONTINUING
INTO SUNDAY. BASED ON UNANIMOUS MODEL GUIDANCE...THERE IS HIGH
CONFIDENCE IN THE STRENGTH AND TIMING OF THIS FEATURE AS IT MOVES
SOUTH ALONG THE COAST AND THROUGH THE CA BIGHT. EXPECT TO SEE
INCREASING UPSLOPE FLOW AHEAD OF THIS SYSTEM GENERATING RAIN AND
SNOW IN THE MOUNTAINS THIS EVENING...THEN AS THE SYSTEM MOVES OVER
OUR COASTAL WATERS...A SHIFT OF THE HEAVIER PRECIPITATION TO COASTAL
AREAS OF MAINLY SAN DIEGO COUNTY...AND TO A LESSER EXTENT ORANGE
COUNTY BY SUNDAY MORNING.

THIS IS A COLD STORM WITH 500 MB TEMPERATURES NEAR -30 C...SO A FAIR
AMOUNT OF INSTABILITY WILL DEVELOP AS LAPSE RATES STEEPEN TONIGHT
AND SUNDAY OVER THE COASTAL WATERS. THUNDERSTORMS WITH LOCALLY HEAVY
RAIN...ICE PELLETS AND ISOLATED FUNNEL CLOUDS AND WATER SPOUTS WILL
BE POSSIBLE. THE COMBINATION OF CONVERGENCE WITH THE SURFACE LOW AND
THE STEEP LAPSE RATES SHOULD BE ABLE TO GENERATE HEAVY RAINFALL
RATES...ESPECIALLY COASTAL AREAS OF SAN DIEGO COUNTY. THIS TYPE OF
SYSTEM ALWAYS HAS THE POTENTIAL TO SURPRISE ON THE UPSIDE SO WILL
INCREASE QPF SLIGHTLY ABOVE THE WETTER MODEL GUIDANCE FOR SOUTHERN
AREAS. WITH THAT IN MIND...WILL EXPECT WIDESPREAD ONE HALF...TO ONE
INCH AMOUNTS FROM THE MOUNTAINS TO THE COAST THROUGH SUNDAY IN SAN
DIEGO COUNTY. FARTHER NORTH...AMOUNTS WILL LIKELY BE LESS...WITH
WIDESPREAD ONE-QUARTER TO ONE-HALF INCH AMOUNTS. LOCAL RAINFALL
AMOUNTS COULD BE CONSIDERABLY HIGHER IN CONVECTION AND WHERE HEAVY
SHOWERS ALIGN AND PERSIST. A SNOW ADVISORY MAY BE NECESSARY FOR THE
SAN DIEGO MOUNTAINS SUNDAY WHERE UP TO SIX INCHES WILL BE POSSIBLE
BY EVENING. WHILE SOME ACCUMULATION IS LIKELY...MOUNTAINS IN
RIVERSIDE AND SAN BERNARDINO COUNTY SHOULD SEE LESS SNOW. DRYING
SETS IN FOR NORTHERN AREAS SUNDAY AND SPREADS SOUTH THROUGHOUT THE
DAY...EXCEPT FOR THE SAN DIEGO MOUNTAINS WHERE CLOUDS AND SOME LIGHT
PRECIPITATION MAY LINGER.

SKIES WILL REMAIN MOSTLY CLEAR THROUGH THE EXTENDED PERIOD WITH
PERIODS OF OFFSHORE FLOW. RIDGING ALONG THE W COAST WILL BRING
GRADUAL WARMING.

&&

.AVIATION...
081630Z...A SHORT WAVE TROUGH RECENTLY PASSED OVER THE AREA THRU
EARLY THIS MORNING. SHOWERS WERE LINGERING ACROSS SAN DIEGO COUNTY
WITH LOCAL VISIBILITY 3-5SM AND WILL SLOWLY DECREASE THRU THIS
AFTERNOON. CLOUD BASES MAINLY ABOVE 3000 FT MSL EXCEPT LOCAL BASES
NEAR 2000 FT NEAR SHOWERS. TOPS OF SHOWERS AROUND 6-9K FT. MOUNTAINS
WILL HAVE PLENTY OF OBSCURATIONS THIS MORNING PARTIALLY LIFTING THIS
AFTN. SKIES HAD CLEARED OVER ORANGE COUNTY AND PORTIONS OF THE
INLAND EMPIRE BUT EXPECT SCATTERED STRATOCU TO REDEVELOP IN THESE
AREAS WITH THE DAYTIME HEATING. GUSTY WINDS OVER THE MOUNTAINS AND
LOCALLY BREEZY ELSEWHERE TODAY.

MORE SHOWERS WILL SPREAD BACK INTO THE REGION TONIGHT WITH LOWER
CEILINGS 2000-3000 FT MSL AND LOCAL MVFR VSBY IN RAIN DEVELOPING
APPROX 03-06Z.

&&

.MARINE...
SWELL INCREASING TODAY FOR INCREASING SURF HEIGHTS PARTICULARLY IN
SAN DIEGO COUNTY. THE SWELL WILL DROP SUNDAY THROUGH MONDAY. HIGH
SURF ADVISORY REMAINS FOR SAN DIEGO COUNTY BEACHES THROUGH SUNDAY
EARLY AFTERNOON. GUSTY WEST WINDS THIS MORNING...WILL KEEP A SMALL
CRAFT ADVISORY FOR THE COASTAL WATERS OFF SAN DIEGO COUNTY UNTIL
10 AM PST TODAY.

NEXT SHORT WAVE TROUGH MOVING INTO THE AREA TONIGHT THROUGH EARLY
SUNDAY WILL BRING NUMEROUS SHOWERS AND THE POSSIBILITY OF
THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.

HIGH SURF ADVISORY UNTIL 2 PM PST SUNDAY FOR SAN DIEGO COUNTY
COASTAL AREAS. SEE LAXCFWSGX AND LAXSRFSGX.

SMALL CRAFT ADVISORY. SEE LAXCWFSGX.

&&

PUBLIC...JAD
AVIATION/MARINE...LAVIS
Hazardous weather outlook, Dec 8, 4:00 AM PST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT DEC 8 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-090000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT DEC 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

HIGH SURF ADVISORY REMAINS IN EFFECT FOR SAN DIEGO COUNTY COASTS.
SEE LAXCFWSGX AND LAXSRFSGX FOR DETAILS.

SHOWERS AND ISOLATED THUNDERSTORMS WITH PERIODS OF HEAVY SHOWERS
POSSIBLE LATE TODAY AND TONIGHT WITH LOW SNOW LEVELS. POSSIBLE
WATERSPOUTS AND FUNNEL CLOUDS. SEE LAXSPSSGX FOR DETAILS.

SMALL CRAFT ADVISORY UNTIL 10 AM. SEE LAXCWFSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM SUNDAY FOR SAN DIEGO
COUNTY COASTS. SEE LAXCFWSGX AND LAXSRFSGX FOR DETAILS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH LOW SNOW LEVELS
SUNDAY. POSSIBLE WATERSPOUTS AND FUNNEL CLOUDS SUNDAY. SEE LAXSPSSGX
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Riverside County Mountains

When
December 8, 9:30 AM PST to December 9, 7:00 AM PST
Where
Riverside County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

A trained spotter reported 13 inches of snow in less than 24 hours and a total storm accumulation of 17 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70190.